Seiche, Chautauqua
- When
- January 17, 8:30 PM EST to 10:30 PM EST
- Where
- Chautauqua forecast zone
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.303, -79.406 (the zone’s center; the record gives no point)
Strong winds developed across the entire area in the wake of a strong cold front and associated with a deep low pressure center that moved across southern Ontario. As the system passed to the north, winds shifted from southeast to southwest and increased to storm force.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Strong winds developed across the entire area in the wake of a strong cold front and associated with a deep low pressure center that moved across southern Ontario. As the system passed to the north, winds shifted from southeast to southwest and increased to storm force. The combination of the wind shift, rapid strengthening of the wind speed and the long fetch up the length of Lake Erie produced a seiche on the lake. Water levels rose over six feet in just a few hours. The Lake Erie water level crested at Buffalo at 8.1 feet. Flooding was reported along the lake shore from Sunset Bay in northern Chautauqua County to Angola and Buffalo especially along Route 5.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jan 17, 7:54 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
754 PM EST TUE JAN 17 2012
.SYNOPSIS...
LOW PRESSURE WILL PASS JUST TO THE NORTH OF LAKE ONTARIO THIS
EVENING AND EARLY TONIGHT WITH A STRONG WIND SETTING UP BEHIND THE
TRAILING COLD FRONT. WIND GUSTS MAY REACH 60 TO NEAR 70 MPH THIS
EVENING...THEN FALL BACK A LITTLE BUT REMAIN QUITE GUSTY ALL NIGHT.
LAKE EFFECT SNOWS WILL BECOME ESTABLISHED TO THE EAST OF LAKES ERIE
AND ONTARIO TONIGHT THROUGH WEDNESDAY AFTERNOON. COLD TEMPERATURES
FOLLOWING THE COLD FRONT WILL DROP THROUGH THE 20S AND TEENS TONIGHT
WITH A RECOVERY OF ONLY A COUPLE DEGREES DURING THE DAY ON WEDNESDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
CONVECTIVE LINE MOVING RAPIDLY EAST ACROSS THE STATE THIS EVENING
PRODUCING WIND GUSTS IN EXCESS OF 60 MPH...WITH MANY REPORTS OF
DAMAGE ACROSS THE WESTERN PORTION OF THE STATE. AS OF 730 PM...THE
LINE CURRENTLY JUST EAST OF ROCHESTER AND WELLSVILLE WILL CONTINUE
TO RACE EASTWARD AND BE OUT OF THE AREA BY 10 PM. NORTHERN PORTIONS
OF THE LINE HAVE SHOWN A WEAKENING TREND...THEREFORE WIND GUSTS MAY
NOT BE QUITE AS STRONG AS THEY WERE ACROSS THE WESTERN PORTION OF
THE STATE.
GRADIENT WINDS BEHIND THE CONVECTIVE LINE WILL REMAIN IN THE 30 TO
40 MPH RANGE THROUGH THE EVENING WITH GUSTS OF 50 TO 60 MPH. WINDS
WILL GRADUALLY DROP OFF AFTER MIDNIGHT. WE WILL MAINTAIN THE HIGH
WIND WARNING THROUGH THE EVENING...BUT LIKELY NEED TO CONSIDER
DOWNGRADING AT SOME POINT AFTER MIDNIGHT.
AS COLD AIR POURS OVER THE LAKES TEMPERATURES AT 850MB WILL FALL TO
A -14C TO -16C RANGE LATE TONIGHT AND THROUGH MUCH OF EARLY
WEDNESDAY. WIND BECOME WELL ALIGNED AT 270-280 DEGREES WHICH WILL
IMPINGE MAINLY UPON THE CHAUTAUQUA RIDGE AND THE SOUTHERN TUG HILL
TO CENTRAL NY. WILL HAVE A LAKE SNOW ADVISORY TONIGHT THROUGH MIDDAY
ON WEDNESDAY AS STEADY LAKE SNOWS ACCUMULATE GENERALLY 6 TO 8 INCHES
OVER THE AFOREMENTIONED AREAS.
TEMPERATURES TONIGHT WILL FALL TO THE LOW 20S NEAR THE LAKES AND
INTO THE TEENS INLAND AND ACROSS THE NORTH COUNTRY. WITH LITTLE
RECOVERY DURING THE DAY ON WEDNESDAY.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
A VERY PROGRESSIVE FLOW CONTINUES WITH NO BLOCKING TO IMPEDE THE
TRAIN OF SYSTEMS WORKING THEIR WAY ACROSS NORTH AMERICA. WEDNESDAY
NIGHT AND THURSDAY MORNING WILL FEATURE A LULL IN THE ACTIVITY AS AN
UPPER LEVEL RIDGE WITH A SURFACE REFLECTION MOVE ACROSS THE REGION.
CLEARING SKIES ALONG WITH LIGHT WINDS...FRESH SNOW...AND A COLD
AIRMASS OVERHEAD WITH 850MB TEMPS AROUND -16C WILL MAKE FOR ANOTHER
COLD NIGHT WEDNESDAY NIGHT. THE ONLY CATCH IS THAT THE PERIOD OF
LIGHTEST WINDS WILL BE EARLIER IN THE EVENING BEFORE THE SURFACE
RIDGE SHIFTS EAST AND SOUTHERLY FLOW PICKS UP OVERNIGHT...LIMITING
THE WINDOW OF RADIATIONAL COOLING. FOR NOW WILL GO WITH LOWS IN THE
LOW TO MID TEENS WITH ZERO TO 5 BELOW ACROSS THE NORTH COUNTRY...A
FEW DEGREES BELOW GUIDANCE. THIS MAY NEED TO BE ADJUSTED LOWER YET
IF THE RIDGE'S PROGRESSION SLOWS AND TEMPERATURES HAVE MORE OF AN
OPPORTUNITY TO CRASH.
THE NEXT STORM SYSTEM TO IMPACT WESTERN NEW YORK WILL ARRIVE ON
THURSDAY AS A POTENT CLIPPER CROSSING THE NORTHERN TIER OF THE
COUNTRY WILL SWEEP A COLD FRONT ACROSS THE REGION. THIS FAST MOVING
SYSTEM WILL BRING A PERIOD OF SYNOPTIC SNOW TO ALL OF THE FORECAST
AREA THURSDAY WITH A TRANSITION TO LAKE EFFECT BY THURSDAY EVENING
AS COLD AIR SPILLS ACROSS THE LAKES IN THE WAKE OF THE FRONT. GIVEN THE
SPEED WITH WHICH THE FRONT WILL TRANSITION THE REGION...SYNOPTIC
SNOWFALL WILL PROBABLY BE IN THE NEIGHBORHOOD OF 1 TO 3 INCHES. LAKE
EFFECT AMOUNTS WILL BE TRICKY TO PINPOINT AS THERE WILL BE A PERIOD
OF VERY FAVORABLE CONDITIONS WITH SFC-850 DELTA T RUNNING FROM -13
TO -18 AND EQUILIBRIUM LEVELS STARTING OUT NEAR 10K FEET. INCREASING
SUBSIDENCE ACROSS LAKE ERIE WITH THE APPROACHING RIDGING ALOFT AND
AT THE SURFACE WILL PUT AN END TO LAKE EFFECT BY FRIDAY MORNING OFF
OF LAKE ERIE WHILE FAVORABLE CONDITIONS PERSIST THROUGH FRIDAY
MORNING EAST OF LAKE ONTARIO. GIVEN THE LONGER FETCH OFF OF THE
LAKE...ADVISORY LEVEL SNOWS WILL BE POSSIBLE THERE THURSDAY NIGHT
THROUGH FRIDAY MORNING.
HIGH PRESSURE MOVES OVERHEAD FRIDAY...PUTTING AN END TO ANY LAKE
EFFECT BY THE AFTERNOON. THE ARCTIC AIRMASS OVER THE REGION WILL
MAKE FOR A COLD WINTERS DAY WITH HIGHS IN THE TEENS TO AROUND 20 ON
THE LAKE PLAIN.
THE FORECAST BECOMES MORE COMPLICATED BY FRIDAY NIGHT AS THE HIGH
PRESSURE CENTER MOVES OFF TO THE EAST AND ANOTHER SHORTWAVE MOVING
INTO THE GREAT PLAINS LEADS TO SURFACE CYCLOGENESIS IN THE LEE OF
THE ROCKIES. AN AREA OF ISENTROPIC LIFT ALONG A BAROCLINIC ZONE WILL
MOVE ACROSS OR JUST SOUTH OF THE GREAT LAKES FRIDAY THROUGH
SATURDAY. THE PLACEMENT OF THIS BAROCLINIC ZONE AND THE ASSOCIATED
LIFT/PRECIPITATION IS A MATTER OF DEBATE AMONG THE MODELS WITH THE
GFS PLACING THE ZONE OVER WESTERN NEW YORK WHILE THE ECMWF KEEPS THE
SHORTWAVE AND THUS ALL OF THE ABOVE MENTIONED FEATURES FARTHER
SOUTH...JUST CLIPPING THE SOUTHERN TIER. FOR NOW WILL STICK WITH
CHANCE POPS ACROSS THE FORECAST AREA UNTIL MODEL GUIDANCE BECOMES
CLEARER. THE FORECAST LOWS FRIDAY NIGHT HEDGE SLIGHTLY TOWARDS THE
GFS WITH WIDESPREAD SINGLE DIGITS ACROSS THE REGION AND ZERO TO
MINUS 5 ACROSS THE NORTH COUNTRY. THIS MAY HAVE TO BE ADJUSTED
UPWARDS SIGNIFICANTLY DEPENDING ON THE PLACEMENT OF THE BAROCLINIC
ZONE.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE PROGRESSIVE PATTERN CONTINUES THROUGH THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. THE AREA OF ISENTROPIC LIFT THAT MAY BE A
FACTOR ACROSS WESTERN NEW YORK MOVES EAST AWAY FROM THE REGION BY
LATE SATURDAY AS THE ASSOCIATED SURFACE LOW MOVES ACROSS THE OHIO
VALLEY TO THE MID ATLANTIC COAST. WARM ADVECTION AHEAD OF A BROAD
LOW DEVELOPING OVER THE NATION/S MIDSECTION WILL LEAD TO A
SIGNIFICANT WARMUP FOR THE LATTER HALF OF THE WEEKEND ACROSS THE
REGION WITH SATURDAY/S HIGHS NEAR TO SLIGHTLY BELOW AVERAGE...RISING
INTO THE 40S BY SUNDAY.
UNSETTLED WEATHER WILL PERSIST FROM SUNDAY THROUGH TUESDAY AS A
SERIES OF STORM SYSTEMS MAKE THEIR WAY ACROSS THE NATION. TIMING OF
THESE SYSTEMS IS IFFY AT THE MOMENT...SO CHANCE POPS WILL HAVE TO
DO. MODEL CONSENSUS DOES SUGGEST THAT TEMPERATURES WILL CONTINUE TO
RUN ABOVE AVERAGE DURING THIS PERIOD HOWEVER.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
THE GREATEST AVIATION IMPACT THIS EVENING WILL BE STRONG WIND GUSTS.
A LINE OF CONVECTION WILL CROSS THE AREA THROUGH 02Z. WIND GUSTS TO
60 KNOTS WILL BE POSSIBLE WITH THIS LINE. BEHIND THIS LINE...
SUSTAINED SURFACE WINDS WILL AVERAGE 25 TO 35 KNOTS WITH GUSTS TO
50 KNOTS. THE GUSTIEST WINDS WILL BE LIMITED TO A TWO TO THREE
HOUR PERIOD. AFTER 06Z WINDS WILL SETTLE BACK TO A PROLONGED
PERIOD OF 20 TO 30 KNOTS THROUGH THE REMAINDER OF THE NIGHT.
MVFR CIGS WILL DEVELOP TONIGHT. COLD AIR WITH 850MB TEMPS IN THE
-14C TO -16C RANGE WILL PRODUCE LAKE EFFECT SNOW ALONG THE
CHAUTAUQUA RIDGE AND TUG HILL PLATEAU. KJHW WILL BE THE SOLE TAF
SITE WITH MAJOR IMPACT FROM THIS LAKE EFFECT WITH IFR CONDITIONS IN
FALLING SNOW AND BLOWING SNOW AFTER 03Z...IMPROVING TO MVFR AFTER
12Z ON WEDNESDAY.
OUTLOOK...
WEDNESDAY NIGHT...VFR SLIGHT CHANCE OF LAKE EFFECT SNOW SHOWERS.
THURSDAY...MVFR/IFR WITH SNOW LIKELY.
FRIDAY...MAINLY VFR...CHC SNOW SHOWERS SE OF BOTH LAKES.
SATURDAY...MVFR/VFR WITH A CHANCE OF SNOW SHOWERS.
SUNDAY...VFR.
&&
.MARINE...
A DEEP LOW PRESSURE CENTER WILL PASS JUST TO THE NORTH OF THE LAKES
THIS EVENING AND TONIGHT WITH A STRONG COLD FRONT TO FOLLOW CLOSELY.
THE FRONT WILL BRING A SHARP DROP IN TEMPERATURES AND AN INCREASE IN
WINDS WITH HIGH END GALES ON BOTH LAKES. THE STRONGEST WIND GUSTS
WILL FOLLOW CLOSELY BEHIND THE FRONT THEN SETTLE A BIT OVERNIGHT...
BUT STILL REMAIN STRONG ENOUGH TO WARRANT A LONGER TERM SMALL CRAFT
ADVISORY TO FOLLOW THE CURRENT GALE WARNING. ANOTHER WIND EVENING IS
ON TAP FOR THURSDAY...BUT MAY STAY JUST BELOW GALE WARNING CRITERIA.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING UNTIL 10 AM EST WEDNESDAY FOR NYZ001-002-
010>012-019-020-085.
LAKESHORE FLOOD WARNING UNTIL MIDNIGHT EST TONIGHT FOR NYZ010-
019-085.
LAKE EFFECT SNOW ADVISORY UNTIL NOON EST WEDNESDAY FOR NYZ012-
019-020-085.
HIGH WIND WARNING UNTIL 1 PM EST WEDNESDAY FOR NYZ003>008-013-
014-021.
LAKE EFFECT SNOW ADVISORY FROM 1 AM TO 3 PM EST WEDNESDAY FOR
NYZ004>006-008.
MARINE...GALE WARNING UNTIL 5 AM EST WEDNESDAY FOR LEZ020-040-041.
GALE WARNING UNTIL 5 AM EST WEDNESDAY FOR LOZ030-
042>045-062>065.
&&
SYNOPSIS...WCH
NEAR TERM...TMA/WCH
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...TMA/WCH
MARINE...WCHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 756 PM EST TUE JAN 17 2012 NYZ003-190100- MONROE- 756 PM EST TUE JAN 17 2012 ...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001-002-011-190100- NIAGARA-ORLEANS-GENESEE- 756 PM EST TUE JAN 17 2012 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ010-190100- NORTHERN ERIE- 756 PM EST TUE JAN 17 2012 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY... ...LAKESHORE FLOOD WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. LAKESHORE FLOOD WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012-020-190100- WYOMING-CATTARAUGUS- 756 PM EST TUE JAN 17 2012 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY... ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL NOON EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. LAKE EFFECT SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ019-085-190100- CHAUTAUQUA-SOUTHERN ERIE- 756 PM EST TUE JAN 17 2012 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY... ...LAKESHORE FLOOD WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL NOON EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. LAKESHORE FLOOD WARNING. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. LAKE EFFECT SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ013-014-021-190100- LIVINGSTON-ONTARIO-ALLEGANY- 756 PM EST TUE JAN 17 2012 ...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004-005-190100- WAYNE-NORTHERN CAYUGA- 756 PM EST TUE JAN 17 2012 ...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY... ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 1 AM TO 3 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. LAKE EFFECT SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006-190100- OSWEGO- 756 PM EST TUE JAN 17 2012 ...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY... ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 1 AM TO 3 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. LAKE EFFECT SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ007-190100- JEFFERSON- 756 PM EST TUE JAN 17 2012 ...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ008-190100- LEWIS- 756 PM EST TUE JAN 17 2012 ...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY... ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 1 AM TO 3 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. LAKE EFFECT SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-190100- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 756 PM EST TUE JAN 17 2012 ...GALE WARNING IN EFFECT UNTIL 5 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SLZ022-024-190100- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 756 PM EST TUE JAN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
729 PM EST TUE JAN 17 2012
NYZ003-004-013-014-020-021-180115-
ALLEGANY NY-CATTARAUGUS NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-WAYNE
NY-
729 PM EST TUE JAN 17 2012
...LINE OF THUNDERSTORMS WITH STRONG WINDS MOVING INTO THE AREA...
* AT 725 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES NORTH OF SODUS TO 33 MILES SOUTHWEST OF WELLSVILLE...AND
MOVING EAST AT 55 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SODUS POINT...NEWARK...CANANDAIGUA...BRISTOL MOUNTAIN...AND NAPLES.
LAT...LON 4200 7837 4330 7715 4328 7700 4330 7690
4337 7696 4330 7690 4332 7674 4276 7709
4276 7731 4257 7737 4257 7765 4253 7771
4200 7774
WOODPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
737 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG WEST SENECA 42.84N 78.75W
01/17/2012 ERIE NY TRAINED SPOTTER
POWERLINES DOWN
&&
EVENT NUMBER BUF1200018
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
740 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND GST ROCHESTER INTL ARPT 43.13N 77.68W
01/17/2012 M59 MPH MONROE NY ASOS
ASOS
&&
EVENT NUMBER BUF1200019
HITCHCOCKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 805 PM EST TUE JAN 17 2012 NYZ005>008-180300- NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...FAIR HAVEN...OSWEGO...WATERTOWN... LOWVILLE 805 PM EST TUE JAN 17 2012 ...STRONG WINDS ABOUT TO DEVELOP THIS EVENING... A STRONG COLD FRONT WILL CROSS THE EASTERN LAKE ONTARIO REGION THROUGH 9 PM AND MARK THE BEGINNING OF STRONG WINDS. THE LEADING EDGE OF THE STRONG WINDS WILL REACH THE LAKE ONTARIO SHORE FROM OSWEGO TO WATERTOWN AND CAPE VINCENT BY 810 PM...THEN MOVE QUICKLY EAST ACROSS THE TUG HILL REGION AND REACH LOWVILLE AND FORT DRUM BY SHORTLY AFTER 830 PM. WIND GUSTS OF 50 TO 60 MPH ARE LIKELY ALONG AND BEHIND THE COLD FRONT...AND A HIGH WIND WARNING IS IN EFFECT FOR THE REGION TONIGHT THROUGH MIDDAY WEDNESDAY. HITCHCOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
809 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG BUFFALO 42.89N 78.86W
01/17/2012 ERIE NY CITY OFFICIAL
TREES AND POWERLINES DOWN
&&
EVENT NUMBER BUF1200020
FISHERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
819 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND DMG CALEDONIA 42.98N 77.86W
01/17/2012 LIVINGSTON NY LAW ENFORCEMENT
METAL SHED BLOWN OVER
0651 PM TSTM WND DMG CALEDONIA 42.98N 77.86W
01/17/2012 LIVINGSTON NY LAW ENFORCEMENT
TREES AND POWERLINES DOWN
0700 PM TSTM WND DMG LEICESTER 42.77N 77.90W
01/17/2012 LIVINGSTON NY LAW ENFORCEMENT
TREES DOWN
0704 PM TSTM WND DMG MOUNT MORRIS 42.72N 77.88W
01/17/2012 LIVINGSTON NY LAW ENFORCEMENT
TREES DOWN
0710 PM TSTM WND DMG ROCHESTER 43.15N 77.61W
01/17/2012 MONROE NY LAW ENFORCEMENT
TREES AND POWELINES DOWN THROUGHOUT COUNTY
&&
EVENT NUMBER BUF1200021
EVENT NUMBER BUF1200022
EVENT NUMBER BUF1200023
EVENT NUMBER BUF1200024
EVENT NUMBER BUF1200025
HITCHCOCKThe national radar mosaic for the moment the first event began.
3 seiche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363454, 363455, 363456.